Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 21, NWS Huntsville, AL

March 15, 2025Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 15, 2025, 12:52 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2025, 12:52 PM CDT (17:52 UTC)
Expired
Mar 15, 2025, 1:45 PM CDT
In force
53 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 12:25 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3142 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS54 KHUN 151752
SVRHUN
ALC033-059-077-151845-
/O.NEW.KHUN.SV.W.0021.250315T1752Z-250315T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1252 PM CDT Sat Mar 15 2025

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Western Lauderdale County in northwestern Alabama...
  Colbert County in northwestern Alabama...
  Franklin County in northwestern Alabama...

* Until 145 PM CDT.

* At 1252 PM CDT, severe thunderstorms were located along a line
  extending from Hinkle to near Wheeler to near Saltillo, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Malone, Posey Loop, Northwest Alabama Regional Airport, Atwood,
  Littleville, Florence, Allsboro, Riverton, Wright, and Tharptown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 800 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3500 8766 3471 8755 3431 8767 3432 8817
      3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 1752Z 255DEG 36KT 3477 8856 3456 8854 3432 8861 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RAD
2 follow-up statements
392 
WWUS54 KHUN 151815
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
115 PM CDT Sat Mar 15 2025

ALC033-059-077-151845-
/O.CON.KHUN.SV.W.0021.000000T0000Z-250315T1845Z/
Lauderdale AL-Colbert AL-Franklin AL-
115 PM CDT Sat Mar 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR WESTERN LAUDERDALE...COLBERT AND FRANKLIN COUNTIES...

At 115 PM CDT, severe thunderstorms were located along a line
extending from Iuka to near Burton to near Fairview, moving east at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Malone, Posey Loop, Northwest Alabama Regional Airport, Atwood,
Littleville, Florence, Allsboro, Riverton, Wright, and Tharptown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for north central
and northwestern Alabama.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 8766 3471 8755 3431 8767 3432 8817
      3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 1815Z 264DEG 34KT 3479 8822 3458 8830 3434 8837 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RAD
625 
WWUS54 KHUN 151839
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
139 PM CDT Sat Mar 15 2025

ALC033-059-077-151848-
/O.EXP.KHUN.SV.W.0021.000000T0000Z-250315T1845Z/
Lauderdale AL-Colbert AL-Franklin AL-
139 PM CDT Sat Mar 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAUDERDALE...COLBERT
AND FRANKLIN COUNTIES WILL EXPIRE AT 145 PM CDT...

The storms which prompted the warning is still in the area. 
Therefore, the warning will be allowed to expire with an additional 
severe thunderstorm warning issued in replacement. 

A Tornado Watch remains in effect until 800 PM CDT for north central
and northwestern Alabama.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Lauderdale, Colbert, and Franklin counties until 2:30 
PM. 

Remember, a Tornado Warning still remains in effect for Franklin 
County until 2:15 PM. 

&&

LAT...LON 3500 8766 3471 8755 3431 8767 3432 8817
      3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 1838Z 255DEG 36KT 3485 8797 3464 8805 3440 8812 

$$

RAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 10:46 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 15, 10:46 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1046 AM CDT Sat Mar 15 2025

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Today and Tonight)
Issued at 1045 AM CDT Sat Mar 15 2025

A significant severe weather event is forecast to develop later
today. Please make sure you have your severe weather safety plan in
place this morning before conditions begin to deteriorate.

Satellite imagery shows two low pressure circulations with the first
over the upper Midwest and the second over Texas with a cold front
stretching between the two systems. There is a brief lull in the
severe activity this morning after several strong to severe storms
pushed through during the predawn hours. Heavy rainfall overnight
combined with training storms in northeast Alabama this morning has
locally increased the flooding threat, especially given that more
heavy rainfall is expected later today.

As the low over Texas ejects north and east along the base of the
upper level trough axis, a secondary sfc low will form in Mississippi
late this morning and then lift up through the Tennessee Valley.
Morning soundings from JAN/BMX show a capping inversion near the sfc
with a good amount of instability aloft. In response to the deepening
sfc low, the low level wind fields will rapidly increase allowing
for strong WAA that will ultimately erode the capping inversion.
Once this occurs we should see rapid development along or ahead of
the cold front in Mississippi in the open warm sector. Gradient winds
ahead of the storms are forecast to gust 35 to 40 mph and as a
result the Wind Advisory continues through 1 AM Sunday.

We expect the storms to develop just before lunchtime today and
enter into northwest Alabama by around noon. Initially, discrete
supercells are possible given forecast soundings showing 1500-2000
J/kg of CAPE, 40-50 knots of 0-1 km shear, and very good curvature in
the hodographs. Behind the discrete storms will be a QLCS along or
just ahead of the cold front with embedded supercells likely given
that shear increases and instability is able to recover after the
first wave of storms. All severe hazards are possible with tornadoes,
large hail, and damaging winds all possible.

The storms will quickly progress eastward this afternoon and by this
evening they should gradually weaken as they enter northeast Alabama
due to instability weakening. However, while the severe threat may
decrease the flooding rain threat may increase. Especially as the
heavy rainfall moves over areas that received a few inches of
rainfall this morning across northeast Alabama. Pwats remain high
through this evening (1.5-1.75 inches) indicating high rain rates
throughout this event and the potential for flash flooding. Therefore,
the Flood Watch for flash flooding will continue through 1 AM
Sunday.

&&

.SHORT TERM...
(Sunday through Monday)
Issued at 1045 AM CDT Sat Mar 15 2025

Mid-level trough across the central U.S. will shift eastward on
Sunday across the region Sunday night into Monday morning. Ridging
will build in behind exiting trough for Monday. Lingering precip
chances will accompany the passing of the trough with
thunderstorms not out of the question Sunday morning and afternoon.
Thankfully, primary forcing for any severe weather will have
passed to our east. Highest chances for rainfall of 40%-55% will
remain over our far northeastern counties in AL and southern
middle TN. The local pressure gradient will slacken slightly but
still remain breezy and winds shift to the west to northwest at
10-15 mph gusting 20 mph. Lighter winds are expected for Monday.
Temps will remain mild on Sunday with highs in the low 60s with
temps dropping into the low-30s Sunday night into Monday morning.
That cooler air will continue to filter in for Monday with highs
in the upper 50s to right around 60 degrees under sunny skies.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 1145 PM CDT Fri Mar 14 2025

On Tuesday, a 5h and 8h ridge will shift east through the TN
valley and southeast. The surface high will also shift into GA
allow warm southwest flow to develop in advance of another
vigorous trough in the Plains. The surface low with this trough
will deepen over the upper Midwest during this time, with an
attendant cold front slicing south from the low reaching middle TN
and north AL by midday or afternoon Wednesday. Fortunately,
moisture return will be short-lived, narrow and limited, with dew
points briefly reaching the lower 50s ahead of the front
Wednesday. Thus, expecting light to moderate showers if anything
with this frontal passage. After highs in the 70s Wednesday, only
50s are expected Thursday with brisk northwest winds following the
frontal passage. Then a quick transient high moves in Thursday
night which may bring temperatures down to flirt with a minor
freeze, but only briefly. Another upper low will plow east-
southeast quickly through the lower MS Valley and Gulf states by
Friday night with a better chance of more substantial showers and
a few thunderstorms.

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Sat Mar 15 2025

Initial round of thunderstorms will continue to move through the
region this morning and eventually move out of the area. After
the late morning lull in activity the main system will move
through later in the period. Certainty is high that storms will
impact all the airports, but only medium confidence on the timing
and low confidence on the flight categories during the storms. All
types of severe weather will be possible when strong storms are
near an airport.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through late tonight for ALZ001>010-016.

     Wind Advisory until 1 AM CDT Sunday for ALZ001>010-016.

TN...Flood Watch through late tonight for TNZ076-096-097.

     Wind Advisory until 1 AM CDT Sunday for TNZ076-096-097.

&&

NEAR TERM...GH
SHORT TERM....KG
LONG TERM....17
AVIATION...99

In the hours before

Local storm report, Mar 15, 7:07 AM CDT, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
707 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     Flash Flood      2 SE Good Hope          34.09N 86.84W
03/15/2025                   Cullman            AL   Emergency Mngr

            Flash flooding reported in the 3400 block of
            CR 616. Depth of water estimated at 6-8
            inches.

&&

12
Local storm report, Mar 15, 10:55 AM CDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
1055 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     Non-Tstm Wnd Dmg 4 NE Muscle Shoals      34.79N 87.60W
03/15/2025                   Colbert            AL   911 Call Center

            Trees down in the 300 block of Ford Road.

&&

12
Local storm report, Mar 15, 11:01 AM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
1101 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Non-Tstm Wnd Dmg 5 S Killen              34.79N 87.53W
03/15/2025                   Colbert            AL   911 Call Center

            Trees down in the 5000 block of River Road.

&&

12
Local storm report, Mar 15, 11:05 AM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
1105 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Non-Tstm Wnd Dmg 5 S Killen              34.79N 87.53W
03/15/2025                   Colbert            AL   911 Call Center

            Trees down on Cedar Lane and Old Covered
            Bridge Road.

&&

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:48 AM CDTTornado WarningHUNFranklin32 min
Mar 15, 3:19 AM CDTSevere Thunderstorm WarningHUNFranklin56 min
Mar 15, 3:49 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone, Morgan56 min
Mar 15, 4:29 AM CDTSevere Thunderstorm WarningHUNCullman, Madison, Marshall, Morgan61 min
Mar 15, 4:43 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan11 min
Mar 15, 5:27 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall35 min
Mar 15, 5:58 AM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan28 min
Mar 15, 6:25 AM CDTFlash Flood WarningHUNCullman110 min
Mar 15, 8:01 AM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan2 hr
Mar 15, 9:44 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall71 hr
Mar 15, 9:47 AM CDTRiver Flood WarningHUNMadison49 hr
Mar 15, 9:49 AM CDTRiver Flood WarningHUNLawrence57 hr
Mar 15, 1:35 PM CDTTornado WarningHUNFranklin40 min
Mar 15, 1:37 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale53 min
Mar 15, 1:56 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale3 hr
Mar 15, 2:08 PM CDTTornado WarningHUNColbert, Franklin, Lauderdale, Lawrence38 min
Mar 15, 2:27 PM CDTSevere Thunderstorm WarningHUNFranklin48 min
Mar 15, 2:45 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin, Lauderdale, Lawrence, Limestone60 min
Mar 15, 3:06 PM CDTTornado WarningHUNLimestone24 min
Mar 15, 3:09 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin20 min
Mar 15, 3:48 PM CDTSevere Thunderstorm WarningHUNJackson, Madison57 min
Mar 15, 4:26 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence64 min
Mar 15, 4:44 PM CDTTornado WarningHUNCullman46 min
Mar 15, 4:59 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone5 hr
Mar 15, 5:20 PM CDTTornado WarningHUNColbert, Lauderdale21 min
Mar 15, 5:22 PM CDTSevere Thunderstorm WarningHUNCullman, Madison, Marshall, Morgan38 min
Mar 15, 5:27 PM CDTTornado Warning Tornado observedHUNCullman, Madison, Marshall, Morgan22 min
Mar 15, 5:36 PM CDTTornado WarningHUNCullman, Limestone, Morgan22 min
Mar 15, 6:12 PM CDTSevere Thunderstorm WarningHUNJackson, Madison63 min
Mar 15, 6:22 PM CDTFlash Flood WarningHUNCullman, Jackson, Madison, Marshall, Morgan6 hr
Mar 15, 6:35 PM CDTFlash Flood WarningHUNLimestone, Madison, Morgan5 hr
Mar 15, 6:47 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.